Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Binghamton, NY

April 29, 2004Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 29, 2004, 7:25 AM EDT for Oneida County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2004, 7:25 AM EDT (11:25 UTC)
Expired
Apr 29, 2004, 8:15 AM EDT
In force
50 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3020 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS51 KBGM 291125
SVRBGM
NYC065-291215-

BULLETIN  EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
725 AM EDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK

* UNTIL 815 AM EDT

* AT 723 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR AVA...OR ABOUT 10 MILES NORTH OF ROME...
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH WESTERN AND FRENCHVILLE AT 730 AM EDT
  STEUBEN AT 735 AM EDT
  HOLLAND PATENT AND ALDER CREEK AT 740 AM EDT
  PROSPECT AND REMSEN AT 745 AM EDT
  HINCKLEY AT 750 AM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4347 7554 4330 7560 4302 7448 4328 7438

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:00 AM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 29, 2:00 AM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 AM EDT THU APR 29 2004

.DISCUSSION...
SATELLITE IMAGERY SHOWS A BAND OF MAINLY MID-LEVEL CLOUDS EXTENDING
FROM SOUTHERN ONTARIO ACROSS LAKE ONTARIO, THEN INTO THE CATSKILLS
EARLY THIS MORNING.  THESE CLOUDS WERE ASSOCIATED WITH A WEAK SHORT
WAVE AND WARM ADVECTION ALOFT. AS THIS MOISTURE AND BETTER WARM
ADVECTION FORCING LIFT NORTHEASTWARD THIS MORNING, ANY LINGERING
CLOUDS SHOULD MOVE OUT OF OUR NORTHERN AND EASTERN ZONES BY
MID-MORNING.  THEREAFTER, A MAINLY SUNNY AND MUCH WARMER DAY IS IN
THE OFFING.  READINGS SHOULD PUSH WELL INTO THE 70S IN MANY AREAS BY
LATER THIS AFTERNOON, ESPECIALLY ACROSS OUR LAKE PLAIN COUNTIES.  IT
WILL ALSO BECOME QUITE BREEZY BY THIS AFTERNOON AS THE PRESSURE
GRADIENT TIGHTENS AND STEEPENING LOW-LEVEL LAPSE RATES LEADS TO GOOD
MOMENTUM TRANSFER TOWARD THE SURFACE.

VARYING AMOUNTS OF HIGH, MOSTLY THIN CLOUDS SHOULD BE OVER THE
REGION TONIGHT.  DAYTIME HEATING SHOULD THEN LEAD TO A BIT MORE IN
THE WAY OF CUMULUS DEVELOPMENT FRIDAY AFTERNOON AS DEW POINTS CLIMB
INTO THE 50S BY THAT TIME.  THE ETA AND GFS MODELS ARE TRYING TO
DEVELOP SOME CONVECTION BY LATER FRIDAY AFTERNOON ACROSS THE
REGION.  ALTHOUGH SOME DESTABILIZATION SHOULD TAKE PLACE, THE AIR
MASS IS LIKELY TO ONLY BECOME MARGINALLY UNSTABLE AT BEST.  ALSO, A
TRIGGER LOOKS TO BE LACKING.  AS A RESULT, WELL KEEP THE FORECAST
RAIN-FREE AT THIS POINT.

EXTENDED (FRI NIGHT - WED)...
DEEP 500 MB TROUGH WILL MOVE THROUGH THE PLAINS...CROSSING INTO THE
UPPER MS VLY.  RUN TO RUN CONSISTENCY IS A BIT IN QUESTION AS THE
28/12Z GFS PUSHES A CLOSED 500 MB LOW ACROSS NY/PA EARLY NEXT WEEK.

SW FLOW WILL BE THE RULE INTO THE WEEKEND...BEFORE ARRIVAL OF SFC
COLD FRONT ON SUNDAY.  HAVE OPTED TO HOLD OFF ON CHC POPS UNTIL SAT
AFTERNOON.  AS IS OFTEN THE CASE WITH SW FLOW...PARTICULARLY WITH
CLOSED 500 MB PATTERN TO THE WEST...MODELS ADVANCE PRECIP TOO
QUICKLY.  THUS WILL STICK WITH PREVIOUS FORECAST OF DRY THRU SAT
MORNING.  TEMPS WILL RISE TO ABOVE AVERAGE ON SAT IN SW FLOW.

FRONTAL PASSAGE IS PROGGED FOR SUNDAY...AND THINGS COOL DOWN A BIT
BEHIND IT.  LATEST GFS HAS PROMPTED ME TO ADD CHC POPS THROUGH
TUESDAY...AS 500 MB CLOSED LOW AND ASSOCIATED COLD POOL ALOFT COULD
PASS RIGHT OVER CWA.

&&

.AVIATION...
PATCHY MID-LEVEL CLOUDS WILL AFFECT MAINLY THE SYR AND UCA TERMINALS
THIS MORNING.  OTHERWISE, ONLY SOME HIGH CIRRUS SKIES SHOULD STAND
IN THE WAY OF CLEAR SKIES THROUGH TONIGHT.

IT WILL BECOME QUITE BREEZY BY THIS AFTERNOON, WITH SOUTHWEST WINDS
GUSTING TO NEAR 30 KNOTS AT TIMES.  WINDS WILL DIMINISH BY AROUND
SUNSET.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

SHORT TERM AND AVIATION...JUREWICZ
EXTENDED...CEMPA
Hazardous weather outlook, Apr 29, 2:14 AM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 AM EDT THU APR 29 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290814-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
214 AM EDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJ

In the hours before

Special weather statement, Apr 29, 6:54 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
654 AM EDT THU APR 29 2004

NYZ009-037-291200-
ONEIDA NY-
654 AM EDT THU APR 29 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 649 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CAMDEN....OR ABOUT
3 MILES NORTHWEST OF CAMDEN....MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
WESTERNVILLE AND STOKES CORNER AT 715 AM.
BARNEVELD AND TRENTON AT 730 AM.
TRENTON FALLS AND PROSPECT AT 745 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.